Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 14, NWS Missoula, MT

May 19, 2009Lemhi County, Idaho; 6 counties in Montana

NWS Missoula, MT issued this wind advisory at May 19, 2009, 4:10 AM MDT for Lemhi County, Idaho; 6 counties in Montana. It took effect at May 19, 2009, 11:06 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 19, 2009, 4:10 AM MDT (10:10 UTC)
In effect from
May 19, 2009, 11:06 AM MDT
Expired
May 19, 2009, 8:20 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 191010
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
410 AM MDT TUE MAY 19 2009

...WINDY ACROSS SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT
AND UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO THE
SURFACE THIS AFTERNOON ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA.
HIGHER TERRAIN WILL BE THE FIRST TO BE IMPACTED BY THESE
WINDS...WITH THE VALLEYS NOT BEING AFFECTED UNTIL NOON MDT. MAIN
AREAS IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN BITTERROOT AND
SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO MCDONALD PASS AND
LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE. THE WINDS WILL
DECREASE LATER THIS EVENING AFTER THE PASSAGE OF THE COLD FRONT. 

IDZ009-010-MTZ006-007-191800-
/O.NEW.KMSO.WI.Y.0014.090519T1800Z-090520T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
410 AM MDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
6 follow-up statements
000 
WWUS75 KMSO 191011 CCA
NPWMSO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
411 AM MDT TUE MAY 19 2009

...WINDY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT
AND UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO THE
SURFACE THIS AFTERNOON ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA.
HIGHER TERRAIN WILL BE THE FIRST TO BE IMPACTED BY THESE
WINDS...WITH THE VALLEYS NOT BEING AFFECTED UNTIL NOON MDT. MAIN
AREAS IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN BITTERROOT AND
SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO MCDONALD PASS AND
LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE. THE WINDS WILL
DECREASE LATER THIS EVENING AFTER THE PASSAGE OF THE COLD FRONT. 

IDZ009-010-MTZ006-007-191815-
/O.NEW.KMSO.WI.Y.0014.090519T1800Z-090520T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
411 AM MDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 191706
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1106 AM MDT TUE MAY 19 2009

...WINDY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD
FRONT AND UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO
THE SURFACE THIS AFTERNOON ACROSS LEMHI COUNTY AND SOUTHWEST
MONTANA. MAIN AREAS IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO MCDONALD
PASS AND LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE. THE WINDS
WILL DECREASE LATER THIS EVENING AFTER THE PASSAGE OF THE COLD
FRONT.

IDZ009-010-MTZ006-007-200115-
/O.EXT.KMSO.WI.Y.0014.090519T1706Z-090520T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1106 AM MDT TUE MAY 19 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 192047
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT TUE MAY 19 2009

...WINDY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD
FRONT AND UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO
THE SURFACE THIS AFTERNOON ACROSS LEMHI COUNTY AND SOUTHWEST
MONTANA. MAIN AREAS IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO
MCDONALD PASS AND LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE.
THE WINDS WILL DECREASE LATER THIS EVENING AFTER THE PASSAGE OF
THE COLD FRONT.

IDZ010-200300-
/O.UPG.KMSO.WI.Y.0014.000000T0000Z-090520T0300Z/
/O.NEW.KMSO.HW.W.0002.090519T2047Z-090520T0300Z/
EASTERN LEMHI COUNTY-
247 PM MDT TUE MAY 19 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. A
FEW LOCATIONS IN NARROW CANYONS COULD SEE GUSTS UP TO 80 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ009-MTZ006-007-200300-
/O.CON.KMSO.WI.Y.0014.000000T0000Z-090520T0300Z/
WESTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
247 PM MDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 192115
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT TUE MAY 19 2009

...WINDY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD
FRONT AND UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO
THE SURFACE THIS AFTERNOON ACROSS LEMHI COUNTY AND SOUTHWEST
MONTANA. MAIN AREAS IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO
MCDONALD PASS AND LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE.
THE WINDS WILL DECREASE LATER THIS EVENING AFTER THE PASSAGE OF
THE COLD FRONT.

IDZ010-200300-
/O.CON.KMSO.HW.W.0002.000000T0000Z-090520T0300Z/
EASTERN LEMHI COUNTY-
315 PM MDT TUE MAY 19 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. A
FEW LOCATIONS IN NARROW CANYONS COULD SEE GUSTS UP TO 80 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ005-200100-
/O.EXB.KMSO.WI.Y.0014.000000T0000Z-090520T0100Z/
MISSOULA/BITTERROOT VALLEYS-
315 PM MDT TUE MAY 19 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED DOWN THE
BITTERROOT VALLEY. THE BITTERROOT VALLEY WILL BE EXPERIENCING
DOWNSLOPING WINDS OFF THE BITTERROOT RANGE. A FEW NARROW CANYON
LOCATIONS OUT OF THE BITTERROOTS COULD SEE GUSTS UP TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

IDZ009-MTZ006-007-200300-
/O.CON.KMSO.WI.Y.0014.000000T0000Z-090520T0300Z/
WESTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
315 PM MDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 200037
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
637 PM MDT TUE MAY 19 2009

...WINDY ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA TODAY...

.AN INCREASED PRESSURE GRADIENT DUE TO A PASSING COLD FRONT AND
UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS TO MIX TO THE SURFACE
THIS EVENING ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA. MAIN AREAS
IMPACTED WILL BE LEMHI COUNTY...THE SOUTHERN BITTERROOT AND
SAPPHIRE MOUNTAINS AND FROM PHILIPSBURG TO MCDONALD PASS AND
LOCATIONS SOUTH...INCLUDING ANACONDA AND BUTTE. THE WINDS WILL
DECREASE LATER THIS EVENING AFTER THE PASSAGE OF THE COLD FRONT.

MTZ005-200145-
/O.CAN.KMSO.WI.Y.0014.000000T0000Z-090520T0100Z/
MISSOULA/BITTERROOT VALLEYS-
637 PM MDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED SIGNIFICANTLY BEHIND THE COLD FRONT THIS
EVENING...SO THE WIND ADVISORY HAS BEEN CANCELLED. WEST WINDS WILL
CONTINUE THROUGH THE REST OF THE EVENING BETWEEN 10 TO 15 MPH WITH
GUSTS TO 25 MPH IN THE BITTERROOT VALLEY BUT WILL REMAIN BELOW
ADVISORY LEVELS.

$$

IDZ010-200300-
/O.CON.KMSO.HW.W.0002.000000T0000Z-090520T0300Z/
EASTERN LEMHI COUNTY-
637 PM MDT TUE MAY 19 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. A
FEW LOCATIONS IN NARROW CANYONS COULD SEE GUSTS UP TO 80 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

IDZ009-MTZ006-007-200300-
/O.CON.KMSO.WI.Y.0014.000000T0000Z-090520T0300Z/
WESTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
637 PM MDT TUE MAY 19 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 200220
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT TUE MAY 19 2009

IDZ010-200330-
/O.CAN.KMSO.HW.W.0002.000000T0000Z-090520T0300Z/
EASTERN LEMHI COUNTY-
820 PM MDT TUE MAY 19 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WARNING. 

$$

IDZ009-MTZ006-007-200330-
/O.CAN.KMSO.WI.Y.0014.000000T0000Z-090520T0300Z/
WESTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
820 PM MDT TUE MAY 19 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 18, 7:46 PM MDT, 8 hours 24 minutes earlier.

Area forecast discussion, May 18, 7:46 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
746 PM MDT MON MAY 18 2009

.UPDATE...INCREASED THUNDERSTORM COVERAGE AND CHANCE OF PRECIPITATION
ACROSS THE OROFINO/GRANGEVILLE REGION AND IN THE NORTHERN
CLEARWATER MOUNTAINS.

&&

.DISCUSSION...AN AREA OF SHOWERS AND THUNDERSTORMS CAN BE SEEN ON
RADAR THIS EVENING ALONG THE SOUTHERN PORTION OF THE
IDAHO/WASHINGTON BORDER. EXPECT THIS COMPLEX OF STORMS TO HOLD
TOGETHER OVER THE NEXT FEW HOURS...SO HAVE INCREASED CHANCE OF
PRECIPITATION AND THUNDERSTORMS OVER THE OROFINO/GRANGEVILLE REGION AND
THE NORTHERN CLEARWATER MOUNTAINS. MAIN THREAT WITH THESE CELLS
WILL BE FOR SMALL HAIL AND STRONG WINDS AS THE LOWER LEVELS OF THE
ATMOSPHERE REMAIN QUITE DRY. CONVECTION IS EXPECTED TO WEAKEN WITH
SUNSET ALTHOUGH A ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE NIGHT.

&&

.AVIATION...INCREASED AFTERNOON AND EVENING WINDS WILL OCCUR
MAINLY AT KGPI...KMSO AND KBTM. KSMN WILL SEE INCREASED WINDS TO A
LESSER EXTENT AS WELL. AN AREA OF THUNDERSTORMS HAS FORMED ALONG
THE IDAHO/WASHINGTON BORDER...AND WILL AFFECT THE IDAHO PANHANDLE
THROUGH 04Z. THE MAIN CONCERN WITH THESE CELLS WILL BE STRONG
GUSTY AND ERRATIC WINDS AS WELL AS SMALL HAIL. CONVECTION IS
EXPECTED TO WEAKEN WITH SUNSET. AN APPROACHING WEATHER SYSTEM WILL
BRING A COLD FRONT THROUGH THE AREA ON TUESDAY. SHOWERS AND
THUNDERSTORMS WILL AFFECT ALL AIRFIELDS BY TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 233 PM MDT MON MAY 18 2009/

..SIGNIFICANT COLD FRONT PUSHING THROUGH THE NORTHERN ROCKIES ON
TUESDAY...

DISCUSSION...THE RIDGE AXIS HAS MOVED OFF TO THE EAST THIS
AFTERNOON ALLOWING FOR THE UPPER LEVEL FLOW TO BECOME
SOUTHWESTERLY. ENOUGH INSTABILITY ACROSS LEMHI COUNTY INTO
SOUTHWEST MONTANA HAS ALLOWED FOR THE DEVELOPMENT OF CUMULUS
CLOUDS WITH THE POTENTIAL OF A FEW HIGH BASED THUNDERSTORMS. THESE
THUNDERSTORMS COULD CAUSE SOME GUSTY AND ERRATIC WINDS THIS
AFTERNOON AND EVENING. TONIGHT A WEAK DISTURBANCE WILL MOVE
THROUGH THE SOUTHWESTERLY FLOW CAUSING A FEW SHOWERS TO DEVELOP
OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. THE INSTABILITY
ASSOCIATED WITH THE DISTURBANCE COULD CAUSE A CLAP OF THUNDER
THROUGH OUT THE NIGHT.

TUESDAY A SIGNIFICANT COLD FRONT WILL MAKE ITS WAY THROUGH THE
NORTHERN ROCKIES. THIS FRONT IS EXPECTED TO ENTER NORTHWEST
MONTANA AROUND MID MORNING THEN PUSH SOUTHEASTWARD THROUGH OUT THE
DAY. A HEAD OF THE FRONT GUSTY SOUTHWESTERLY WINDS SHOULD BE
ANTICIPATED WITH FLATHEAD LAKE EXPERIENCING NEAR ADVISORY WIND GUSTS
DURING THE AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE
ACROSS LEMHI COUNTY INTO SOUTHWEST MONTANA WITH SEVERAL LOCATIONS
SEE GUSTS WELL ABOVE 30 MPH. THE FRONT WILL BE PUSHING THROUGH
CAUSING WIDESPREAD PRECIPITATION ESPECIALLY ALONG THE LEADING THE
EDGE. THE MOUNTAINS ALONG THE NORTHERN PART OF THE MONTANA IDAHO
BORDER COULD SEE SIGNIFICANT PRECIPITATION AMOUNTS. TUESDAY
AFTERNOON THE ATMOSPHERE WILL ONCE AGAIN DESTABILIZE ACROSS
SOUTHWEST MONTANA CAUSING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT. THESE THUNDERSTORM COULD CAUSE GUSTY WINDS...SO THE
COMBINATION OF THUNDERSTORM OUTFLOW WITH THE STRONG PRESSURE
GRADIENT WINDS COULD CAUSE GUSTS TO BE NEAR SEVERE THUNDERSTORM
CRITERIA. TEMPERATURES ARE EXPECTED TO DROP SIGNIFICANTLY BEHIND
THE FRONT WITH A LOCATIONS BEING 10 TO 20 DEGREES COOLER COMPARED
TO TODAY.

TUESDAY NIGHT THE FRONT WILL MOVE EAST OF THE REGION LEAVING THE
NORTHERN ROCKIES UNDER THE UPPER LEVEL TROUGH. THE INSTABILITY
ASSOCIATED WITH THE TROUGH IS EXPECTED TO KEEP SOME SHOWERS GOING
THROUGH OUT THE NIGHT ESPECIALLY IN THE HIGHER TERRAIN.

WEDNESDAY THROUGH MONDAY...RELATIVELY COOL AIR WILL BE IN PLACE
ACROSS THE REGION DURING WEDNESDAY...IMMEDIATELY FOLLOWING A PACIFIC
STORM SYSTEM. COLD AIR ALOFT AND A NORTHWEST FLOW ABOVE RIDGE TOPS
WILL ALLOW INSTABILITY TO REMAIN...WITH SHOWER AND AFTERNOON
THUNDERSTORM ACTIVITY TO CONTINUE. WEAK HIGH PRESSURE APPEARS LIKELY
FOR THURSDAY...WITH A QUICK REBOUND IN TEMPERATURES TO NEAR THE
SEASONAL AVERAGE. HOWEVER...THROUGHOUT THE REMAINDER OF THE EXTENDED
FORECAST PERIODS...MODEL GUIDANCE DEPICTS THE PACIFIC JET MEANDERING
THROUGH THE NORTHERN US ROCKIES AND SOUTHERN CANADA. CERTAINLY THERE
ARE SOME LARGE SCALE FEATURES THAT LEND TO PRECIPITATION...HOWEVER
NO SIGNIFICANT MOISTURE SURGES ARE EVIDENT AT THE LOWER LEVELS. BY
FRIDAY...MODEL GUIDANCE SOLUTIONS DIVERGE...MAINLY DUE TO THE
UNCERTAINTY IN THE MOVEMENT OF A DEEP AND BROAD AREA OF LOW PRESSURE
IN THE GULF OF ALASKA. MANY ENSEMBLE SOLUTIONS DEPICT ENERGY FROM
THIS LOW PRESSURE SYSTEM MOVING INLAND DURING THE SUNDAY OR MONDAY
TIMEFRAME. ASIDE FROM WEDNESDAY...TEMPERATURES ARE ANTICIPATED TO BE
NEAR THE SEASONAL AVERAGE FOR THE EXTENDED FORECAST PERIODS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...VIA
PREVIOUS DISCUSSION...SMITH/ZUMPFE
AVIATION...VIA
Hazardous weather outlook, May 18, 2:37 PM MDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON MAY 18 2009

MTZ002-003-191200-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE INSTABILITY OVER THE AREA
TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DEVELOPING...WHICH MAY
PRODUCE LOCALIZED GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
ARE EXPECTED WITH LOCALIZED WIND GUSTS UP TO 30 MPH POSSIBLE OVER
FLATHEAD LAKE AND OVER HIGHER TERRAIN OF GLACIER NATIONAL PARK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-MTZ005-006-043-191200-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT IN ADVANCE
OF AN APPROACHING COLD FRONT. A THUNDERSTORM IS POSSIBLE OVER WEST
CENTRAL MONTANA DURING THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS OF 30 TO 40 MPH POSSIBLE BY AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND WESTERN LEMHI COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ010-MTZ007-191200-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT AS A COLD
FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND A STRONG PRESSURE
GRADIENT WILL PRODUCE GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS UP TO 40 MPH POSSIBLE. IN ADDITION...AS
THE COLD FRONT APPROACHES THE AREA DURING THE AFTERNOON
THUNDERSTORMS MAY DEVELOP AND PRODUCE WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho22 min
May 18, 10:48 PM MDTSevere Thunderstorm WarningMSOClearwater27 min
May 19, 9:40 AM MDTRiver Flood WatchMSOIdaho21 hr
May 19, 2:47 PM MDTHigh Wind WarningMSOLemhi6 hr
May 18, 11:32 PM MDTRiver Flood WatchMSORavalli13 hr
May 19, 9:40 AM MDTRiver Flood WatchMSORavalli3 hr
May 19, 12:23 PM MDTRiver Flood WarningMSORavalli44 hr
May 19, 12:23 PM MDTRiver Flood WarningMSORavalli34 hr
May 19, 12:54 PM MDTRiver Flood WatchMSOMissoula32 hr

Nearby

Wind Advisories in Montana, 2009Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.